My First Ocrevus Infusion
Up until about a year ago I was doing very well on Tysabri, and it seemed like my relentless wave of relapses were finally in check. However, eventually, my MS started to rear its ugly head again. It started with an episode of facial numbness and optic neuritis, followed by leg weakness a couple of months later.
Time to try a new DMT
After an MRI confirmed that I had new spinal cord lesions, my neurologist and I decided it was indeed time to move on to the next DMT, and we were hopeful that Ocrevus would be a good fit. However, the FDA approval process was delayed, and it became clear that we would not have access to the medication soon enough. Ultimately we decided to use Rituxan “off-label,” hoping that Ocrevus would be approved in 2017.
Trying Rituxan until Ocrevus was approved
Rituxan is very similar to Ocrevus (you can read my overview of the medication, including how it works and potential side effects here), and I initially had one infusion followed by another two weeks later. I’m not going to lie, the first round was not a walk in the park! However, I promptly reported my side effects to my nurse who responded quickly to minimize them.
Rituxan side effects
First, my blood pressure became too low during the infusion, which was treated with IV fluids. After a couple of hours, I started getting a red, hot rash on the palms of my hands and face, which went away after an extra dose of IV Benadryl. I felt wiped out and had a headache for a few days afterward as well.
Improvements after the Rituxan infusion
However, once the infusion side effects cleared, I really started to see a difference. My fatigue and bladder symptoms improved, and I was able to start exercising to strengthen my legs again. Most of my symptoms stayed the same, but most importantly, they were not getting worse. Overall, I was very encouraged by my results, and when Ocrevus was approved in March 2017, I was excited to give it a try!
My first Ocrevus infusion
I just had my very first Ocrevus infusion, and since I know many people living with MS are going to be facing their first infusions I wanted to share what my experience was like. Below are my notes from my first Ocrevus infusion day.
Time to wake up and get to the hospital! I learned from my Rituxan infusions that IV Benadryl makes me very groggy, so I was smart enough to have a friend drive me this time. We pack a duffel bag with a sweatshirt, blanket, laptops, phone chargers, and snacks before heading to the hospital.
I check in at the front desk of the infusion center, get my wristband, pay my copay, and head back to the infusion room.
My all-star MS nurse checks my vitals (blood pressure, heart rate, and temperature) and places the IV in my arm, aiming for a vein that leaves my arm free enough to work on my laptop and eat.
I take my pre-medications that will minimize infusion side effects: oral Tylenol and Benadryl, and IV steroids. The nurse calls down to the pharmacy so they can prepare my Ocrevus infusion.
My Ocrevus arrives from the pharmacy, and my pre-medications have had the chance to kick in. Time to start the infusion! My nurse checks my vitals, hooks up the IV, and I start binge-watching House of Cards season 5 to distract myself.
I’m 30 minutes into my infusion, and my blood pressure has gone down a little bit but is still within the normal range. I have not had any rash or itching- so far so good! My nurse increases the rate of my infusion.
Still no side effects, my vitals are all normal, and House of Cards is excellent! My nurse increases the rate of my infusion again.
I had some mild itching in my arms and face after increasing the rate a second time, but not badly enough to warrant more Benadryl. It subsides in about 15 minutes, and my vitals are still good.
LUNCH! I’m hungry, and thankfully, my friend is there to grab us some food. The infusion continues to be uneventful, and I have not had any more itching.
All done! My infusion is finished and my vitals still look great. My nurse disconnects my IV but leaves it in my arm. I have to hang out for 1 more hour to make sure I don’t have any side effects. They continue to check my vitals, and I have time for one more episode of House of Cards.
My nurse takes out my IV, and I am free to go! The Benadryl is definitely making me tired, so I’m happy to have a ride home.
I’m back home and ready for a Benadryl-induced nap! I spend the rest of the day relaxing and napping on and off. Overall, the day went very smoothly, and I’m thankful!
I’m starting to get a dull headache, and my face feels flushed, so I take another dose of Tylenol and drink a couple of glasses of water.
A smooth infusion experience with Ocrevus
I can’t say for sure if I had a such a smooth infusion because I just had fewer side effects with Ocrevus, or because I had already gotten a dose of Rituxan. When you first get an infusion of a medication that depletes your B-cells, it is not uncommon to have an infusion reaction (called cytokine-release syndrome), and for subsequent infusions to be easier. Whatever the reason, I am happy it went well and am looking forward to infusion #2 next week!
Do you ever feel you've had a loss of emotion? Not a depressed feeling but more like emotionally flat?